Utah, 2021

Flash Flood in Utah, July 13, 2021

July 13, 2021 · NWS GJT · 1 event in 1 county or zone

A midlevel shortwave trough trekked across the Northern Rockies beneath a weakening ridge. This feature tapped into the already present monsoonal moisture to produce scattered to numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A midlevel shortwave trough trekked across the Northern Rockies beneath a weakening ridge. This feature tapped into the already present monsoonal moisture to produce scattered to numerous showers and thunderstorms. Some storms produced heavy rain which led to localized flash flooding across portions of Grand County in east-central Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 1:26 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 13, 1:26 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
226 PM MDT Tue Jul 13 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 119 PM MDT Tue Jul 13 2021

Showers and thunderstorms will continue throughout much of eastern
Utah and western Colorado for the remainder of the afternoon and
evening hours. PWAT values of 0.8 along with surface dewpoints in
the mid 40s to near 50 degrees will fuel thunderstorms with around
1000 J/kg of SBCAPE in any areas that have not already been
convectively overturned. Heavy rain and gusty outflow winds will
be the primary thunderstorm threats for the remainder of the
evening. However, a bit of west-northwest flow aloft has extended
hodographs somewhat in the mid-levels, resulting in around 25-30
knots of bulk shear. This will support some longer-duration tilted
updrafts, capable of sub-severe hail of 0.5 to 0.75 inches in the
strongest storm cores. Convection will diminish in intensity
after 8pm this evening, however lingering light stratiform rain
may continue in the southern portions of Utah and Colorado through
most of the night. Expect a mild overnight thanks to insulation
in place area-wide due to lingering cloud cover and higher surface
dewpoints. Overnight lows will run well above average for mid
July.

A similar weather set-up is expected on Wednesday over the western
slope. PWAT values and surface dewpoints will not change much from
today - in fact they may even creep a bit higher tomorrow given
the addition of today's thunderstorm output. The entire central
Rockies region will continue to sit on the southern fringes of a
weak trough/jet aloft, providing around 30 knots of bulk shear and
generally straight hodographs. Therefore, we are once again
expecting convection capable of heavy rain, gusty winds, and some
hail perhaps up to severe limits in the strongest cells.
Storm motions will carry cells east-southeastward with the
strongest cells ending before 9pm. Showers will once again
continue overnight, however a drier push of air after midnight
will result in slightly more clearing on Wednesday night than in
prior nights, especially up north.

.LONG TERM...(Thursday through Tuesday)
Issued at 119 PM MDT Tue Jul 13 2021

Bottom-line up front: Slow drying trend with temperatures climbing
through the weekend. Increasing fire concerns again by early next
week.

High pressure will be strengthening over the Great Basin through
early next week with daily recycling of moisture slowly eroding as
drier air works in from the north. Expect scattered convection to
continue on Thursday, although coverage will be on the lower end of
scattered and confined to the higher terrain. Convective activity
continues to back off through the weekend with more isolated
coverage confined to higher terrain. Precipitable water values taper
off from around an inch on Thursday down to around 0.25 inches by
Monday, which appears to the be the driest day in this stretch. The
good news is that we see some tilting of the ridge later next week
with monsoonal moisture lifting north again across Arizona and Utah
and eventually creeping eastward into western Colorado by mid-week.

With the drying conditions and building ridge, temperatures will be
climbing back above normal with triple digit heat returning to many
of the lower valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM MDT Tue Jul 13 2021

Scattered showers and thunderstorms will impact much of eastern
Utah and western Colorado through tonight. Locally heavy rain and
gusty outflow winds to 40 kts will be possible in the vicinity of
storms. Expect local MVFR/IFR conditions with CIGS and VSBYS
restricted at times as showers pass through. Outside of
convection, VFR conditions will prevail with widespread smoke from
western wildfires.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.

UT...None.
&&

SHORT TERM...MAC
LONG TERM...JDC
AVIATION...JDC
Hazardous weather outlook, Jul 13, 1:52 AM MST, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
252 AM MDT Tue Jul 13 2021

COZ001>014-017>023-UTZ022>025-027>029-141300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
252 AM MDT Tue Jul 13 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Smoky skies will continue across the region through at least this
morning. Scattered to numerous showers and thunderstorms will
develop this afternoon with storms producing gusty outflow winds
as well as brief moderate to heavy rain. Isolated activity will
linger overnight, particularly down south.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of widespread showers and thunderstorms is expected
for Wednesday with slow moving storms capable of producing heavy
rain. Drier conditions look to return for the end of the week as
high pressure returns, though diurnal storms will persist over the
higher terrain through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Jul 13, 4:01 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     1 SW WOODY CREEK        39.27N 106.89W
07/13/2021  M50 MPH          PITKIN             CO   MESONET

            MESONET STATION CO104 082W033 SHALE BLUFFS
            BRUSH CREEK.

&&
Local storm report, Jul 13, 4:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
503 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     4 NNE POWDERHORN        38.33N 107.09W
07/13/2021  M47 MPH          GUNNISON           CO   MESONET

            MESONET STATION HMEC2 HUNTSMN MESA, POWDRHRN
            3N.

&&
Local storm report, Jul 13, 4:04 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     2 ESE CRAIG             40.50N 107.52W
07/13/2021  M49 MPH          MOFFAT             CO   ASOS

            ASOS STATION KCAG CRAIG-MOFFAT COUNTY
            AIRPORT.

&&
Local storm report, Jul 13, 4:06 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND GST     16 NW MOAB              38.75N 109.75W
07/13/2021  M46 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY 16 NW MOAB.

&&
Special weather statement, Jul 13, 4:10 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
510 PM MDT Tue Jul 13 2021

COZ017-020-140000-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
510 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE AND SOUTH
CENTRAL MESA COUNTIES UNTIL 600 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Nucla, or 32 miles northeast of La Sal, moving
east at 15 mph.

Pea size  hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Escalante Forks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3838 10873 3858 10885 3866 10840 3840 10838
TIME...MOT...LOC 2310Z 266DEG 13KT 3852 10873

TGR
Special weather statement, Jul 13, 4:21 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
521 PM MDT Tue Jul 13 2021

COZ017-020-UTZ027-028-140000-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-
521 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MESA AND
SOUTHEASTERN GRAND COUNTIES UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Castle Valley, moving east at 20 mph.

Frequent cloud to ground lightning, penny size hail and wind gusts up
to 50 mph will be possible with this storm.

Locations impacted include...
Gateway.

This includes Colorado 141 between mile markers 100 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3853 10927 3870 10931 3877 10882 3854 10876
TIME...MOT...LOC 2321Z 262DEG 19KT 3864 10910

MDA

The radar

The Grand Junction radar (KGJX), 83 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
July 13, 4:30 PM MST
Where
Grand County, 3.84 mi N of Cottonwood Siding to 3.77 mi WNW of Westwater Arpt
Cause
Heavy Rain
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
39.125, -109.171

An NWS storm survey found evidence of a major flash flooding event in the Westwater Drainage Valley. Water was estimated to be 6 to up to 12 feet deep based on erosion of the arroyo walls. Numerous instances of dry arroyo crossings were washed out with significant transport of sediment and debris downvalley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961524.